This is a quite extraordinary case report.
The full paper says:
She had been treated for Grave's disease by carbimazole for six years. Almost four months before the suicide attempt, she received radioiodine therapy. Because of a misunderstanding, carbimazole was not switched by the patient for levothyroxine but had been continued until one week before admission.
Later it says:
Here, the patient had seen her general practitioner twice the week before her admission.
So this poor person had their thyroid treated with radio-active iodine, continued to take carbimazole for four months, even saw her doctor. Yet no-one seemed to notice her severe hypothyroidism! OK, so there were other issues going on, but the case history should have been like a flashing motorway sign saying "Hypothyroidism ahead!"
We have seen so many patients on this forum who have pitched from hyperthyroidism to hypothyroidism - whether due to an antithyroid medicine like carbimazole, radio-active iodine or surgery. And the reaction of the medics has so many times appeared to be surprise.
Case Rep Psychiatry. 2019 Jan 9;2019:4972760. doi: 10.1155/2019/4972760. eCollection 2019.
A Case of Violent Suicide Attempt in a Context of Myxedema Psychosis following Radioiodine Treatment in a Patient with Graves' Disease.
Todorov L1, Ait Boudaoud A2,3, Pascal de Raykeer R1, Radu A2, Lahlou-Laforêt K1, Limosin F1,3,4, Lemogne C1,3,4, Czernichow S2,3.
1 AP-HP, Hôpitaux Universitaires Paris Ouest, Service de Psychiatrie de l'Adulte et du Sujet Âgé, Paris, France.
2 AP-HP, Hôpitaux Universitaires Paris Ouest, Service de Nutrition, UF Endocrinologie-Diabétologie, Paris, France.
3 Université Paris Descartes, Sorbonne Paris Cité, Faculté de Médecine, Paris, France.
4 Inserm, U894, Centre Psychiatrie et Neurosciences, Paris, France.
Hypothyroidism has been associated with mood disorders but some cases of acute psychosis have also been reported. However, less attention has been paid to suicidal behavior in these patients.
We report a case of suicide attempt by self-stabbing in a 43-year-old woman without past psychiatric history, four months after radioiodine therapy for Graves' disease. On clinical examination remarkable signs of myxedema were found and blood investigations showed hypothyroidism with an extremely high thyroid stimulating hormone (TSH) level (152 mUI/L; reference range 0.20-5.10). The patient presented delirium symptoms at the time of self-stabbing, which was associated with persecutory delusions and auditory harm command hallucinations. A rapid physical and psychiatric improvement was observed after the initiation of an oral thyroid replacement therapy without relapse after early discontinuation of the antipsychotic treatment.
The most distinctive feature of our case is that the violent suicide attempt could be attributed to the myxedema psychosis. Suicide may result from several factors, including psychosocial stressors, psychiatric symptoms, and hormonal disturbance. This unique presentation should remind clinicians to systematically consider ordering additional tests in patients with atypical psychiatric presentation, even when serious behavioral disorders (such as violent suicide attempts) are present and may result in premature transfer to psychiatric units.
Full paper freely available here: